[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.52.237. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 8, 1916

THE DESIRABILITY OF USING MIOTICS AS ADJUVANTS TO MYDRIATICS

JAMA. 1916;LXVII(2):112-116. doi:10.1001/jama.1916.02590020028008
Abstract

That homatropin may very exceptionally cause glaucoma has long been known, but a total of eleven cases of glaucoma, out of the millions in which homatropin has been used during the last thirty-five years, certainly would not indicate any great danger in its use; and although many cases have doubtless gone unrecorded, even my own exceptional experience would not indicate that it occurs in more than, approximately, one in 10,000 cases. This does not constitute any serious indictment of the use of cycloplegics and mydriatics for refraction and ophthalmoscopic work; even if there were no way of preventing the danger, we should accept it as we do the danger of quinin amblyopia or salvarsan encephalitis, in the interest of the greatest good; but, luckily, we have an almost certain preventive.

Some years ago I1 reported the following case of glaucoma caused by the use of homatropin:

Case 1.  —A

First Page Preview View Large
First page PDF preview
First page PDF preview
×